Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 276, NWS Dodge City, KS

August 13, 20196 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 8:51 PM CDT for 6 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 8:51 PM CDT (01:51 UTC)
Expired
Aug 13, 2019, 9:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Barber County, KS, Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:54 PM CDTTSTM WND GST 603 Se Hopewell, KS
Aug 13, 9:35 PM CDTTSTM WND GST 582 Ssw Iuka, KSAWOS STATION KPTT PRATT INDUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS53 KDDC 140151
SVRDDC
KSC007-047-097-145-151-185-140245-
/O.NEW.KDDC.SV.W.0276.190814T0151Z-190814T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 PM CDT Tue Aug 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in south central Kansas...
  Northeastern Barber County in south central Kansas...
  Southeastern Pawnee County in south central Kansas...
  Stafford County in south central Kansas...
  Southeastern Edwards County in south central Kansas...
  Pratt County in south central Kansas...

* Until 945 PM CDT.

* At 851 PM CDT, severe thunderstorms were located along a line
  extending from near Pawnee Rock to near Dillwyn to near Wellsford,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pratt, St. John, Stafford, Macksville, Iuka, Preston, Hudson,
  Sawyer, Cullison, Isabel, Coats, Seward, Byers, Radium, Hopewell,
  Wellsford, Zenith, Cairo, Neola and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3756 9911 3797 9898 3826 9898 3826 9847
      3739 9846 3738 9835 3725 9835
TIME...MOT...LOC 0151Z 292DEG 40KT 3824 9894 3796 9891 3764 9907 

HAIL...0.88IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 13, 5:51 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Tue Aug 13 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 346 PM CDT Tue Aug 13 2019

The southern edge of the westerlies will be situated across the
central plains through Saturday. A thermal boundary, with ample
moisture and upslope flow on the cool side will be located near
I-70. Given the westerly flow across the Rockies, a surface trough
will extend south from the low across the southern high plains.
By Sunday, upper level ridging will amplify again across the
central high plains, with the westerlies lifting north into the
northern plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 346 PM CDT Tue Aug 13 2019

Clusters of thunderstorms are already in progress across the high
plains. With the favorable west-northwesterly mid to high level
flow regime, these storms should propagate southeastward across
western and central Kansas tonight. The exact paths of the storm
clusters are in question; but it appears that much of the area
will receive rainfall. The vertical wind shear is weaker across
western Kansas compared to farther north so that the storms will
weaken as they move southeastward. Damaging winds should be the
main threat by the time the storms get this far south; but some
hail is likely too this evening before evolving into a larger
cluster with heavy rainfall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Aug 13 2019

Other clusters of thunderstorms are possible Thursday through
Saturday evenings given that the southern edge of the westerlies
will still be located across the central plains. However,
the flow is progged to be more westerly than northwesterly so that
the best chance of thunderstorms will shift to the north closer
to I-70. The aforementioned upper level ridge should suppress
rainfall from Sunday into early and mid next week, with any
thunderstorms over western Kansas being isolated. In general,
temperatures will continue to be warmer along the Oklahoma state
line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Aug 13 2019

An ongoing line of storms moving from northwest Kansas will come
into southwest Kansas between 00Z-06Z. The line of storms will
affect mainly HYS, GCK, and DDC with the main threat of the storms
being wind gusts 50-60 kts and brief heavy rain which will reduce
the surface visibilities. These storms should be quick moving and
after 06Z VFR conditions should prevail through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  65  95 /  40  20  50  10
GCK  62  85  62  95 /  70  20  50  10
EHA  63  88  63  94 /  70  20  40  10
LBL  63  89  64  94 /  50  20  40  10
HYS  63  83  65  90 /  40  30  60  20
P28  66  88  66  92 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Tue Aug 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central and southwest Kansas late this afternoon into this
evening, then potentially further east into portions of central
Kansas overnight. The main hazards will be 1 to 2 inch size hail
and damaging winds 60 to 70 mph. Isolated tornadoes cannot be
ruled out. Additionally, heavy rainfall may be associated with the
strongest storms increasing the potential for localized flooding,
including ponding on roads and highways. Heavy rainfall may also
rapidly reduce visibility.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Wednesday and Thursday, some
potentially severe capable of producing large hail and damaging
winds.

Warmer temperatures are expected to return by the end of the week
with highs reaching up into the 90s. Combined with higher relative
humidity, this may create excessive heat conditions.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening across much of west central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 13, 8:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
08/13/2019  M63 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

GT
Special weather statement, Aug 13, 8:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
827 PM CDT Tue Aug 13 2019

KSZ076>078-086>088-140215-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
827 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...SEWARD...
MEADE...SOUTHERN GRAY...HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL
915 PM CDT...

At 827 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minneola to near Copeland to 8 miles
northeast of Ryus. Movement was south at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Meade, Sublette, Satanta, Montezuma, Fowler, Kismet,
Copeland, Ensign, Meade State Park, Missler, Tice, Hayne, The Haggard
Elev and Plains.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3772 10105 3772 10061 3774 10009 3700 10010
      3700 10105
TIME...MOT...LOC 0127Z 340DEG 42KT 3747 10010 3749 10061 3760 10102

UMSCHEID
Local storm report, Aug 13, 8:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 E ELLIS               38.94N 99.49W
08/13/2019                   ELLIS              KS   STORM CHASER

            REPORTS OF 3 SEMIS ON THEIR SIDE IN THE
            WESTBOUND LANE OF I-70.

&&

GT
Local storm report, Aug 13, 8:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     HAYS                    38.88N 99.32W
08/13/2019                   ELLIS              KS   LAW ENFORCEMENT

            FROM HAYS DISPATCH...REPORTS OF 20 SEMIS
            BLOWN OVER ACROSS THE COUNTY. KHP IS
            REPORTING HIGH VOLTAGE POWER LINES BLOWN
            OVER SEMIS.

&&

GT
Local storm report, Aug 13, 8:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     3 W BLOOM               37.49N 99.96W
08/13/2019  M55 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&

GT
Local storm report, Aug 13, 8:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 ENE SUBLETTE          37.48N 100.83W
08/13/2019  M49 MPH          HASKELL            KS   AWOS

            AWOS STATION K19S 1 NE SUBLETTE.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Rush, Trego45 min
Aug 13, 7:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott56 min
Aug 13, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Aug 13, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more46 min
Aug 13, 7:34 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward43 min
Aug 13, 7:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott52 min
Aug 13, 7:56 PM CDTSevere Thunderstorm WarningDDCEllis, Rush49 min
Aug 13, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Pawnee, Rush, Stafford47 min
Aug 13, 8:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more59 min
Aug 13, 8:27 PM CDTSpecial Weather StatementDDCHaskell, Meade, Seward48 min
Aug 13, 8:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford31 min
Aug 13, 9:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny43 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt55 min
Aug 13, 9:23 PM CDTAreal Flood WarningDDCEllis3 hr
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford35 min
Aug 13, 9:53 PM CDTSpecial Weather StatementDDCSeward37 min
Aug 13, 9:56 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche49 min
Aug 13, 10:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 13, 11:08 PM CDTSpecial Weather StatementDDCGray52 min
Aug 13, 11:11 PM CDTSpecial Weather StatementDDCHamilton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.